Indiana, 2006

Tornado and Hail in Indiana, April 7, 2006

April 7, 2006 · NWS IWX · 4 events in 4 counties and zones

3 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 7, 2:07 PM EST, 45 minutes earlier.

Area forecast discussion, Apr 7, 2:07 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EDT FRI APR 7 2006

.SHORT TERM...
TONIGHT AND SATURDAY...
MAIN CHALLENGE IS EARLY IN THE PERIOD WITH DEVELOPING CONVECTION AND
SEVERE WEATHER POTENTIAL. MOISTURE OVER THE FORECAST AREA WAS VERY
SHALLOW WITH LIMITED SHEAR IN THE LOW LEVELS. CONVECTION IN THE
SHALLOW MOISTURE NEAR THE FRONT HAVING A HARD TIME GETTING
GOING...EVENING WITH REASONABLE CONVERGENCE ALONG THE FRONT.  THINK
THE TORNADO THREAT IS VERY MARGINAL AT BEST. LITTLE DEEP MOISTURE...
BUT ANY CELLS THAT MANAGE TO DEVELOP OVER THE FAR SOUTH AREAS HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS GIVEN LOW WET
BULB ZERO. A VERY STRONG COLD FRONT WAS TO THE NORTH...WITH
TEMPERATURES ONLY IN THE LOWER 30S OVER NORTHERN PORTIONS OF
SOUTHERN LOWER MICHIGAN. ONCE THE UPPER LOW LIFT NORTHEAST...THE
COLD FRONT SHOULD RACE SOUTH ACROSS THE RORECAST AREA OVERNIGHT.
TEMPERATURES WILL BE MUCH COOLER SATURDAY. SUBSIDENCE INCREASES
RAPIDLY SATURDAY...AND SHOULD HELP SKIES CLEAR.

&&

.LONG TERM...
.SATURDAY NIGHT THROUGH FRIDAY...
COOL SFC HIGH PRESSURE WILL MOVE INTO THE REGION SATURDAY
NIGHT...AND IT WILL BE LOCATED OVER THE REGION BY SUNDAY MORNING.
CONDITIONS WILL BE IDEAL FOR RADIATIONAL COOLING AS SKIES WILL BE
MAINLY CLEAR AND WINDS WILL BE LIGHT.  THUS...CURRENT FORECAST LOWS
IN THE MID 20S TO UPPER 20S LOOKS GOOD.  BENTON HARBOR...THE USUAL
RADIATIONAL COOLING SPOT...WILL LIKELY DROP DOWN TO NEAR 20 DEGREES.

AFOREMENTIONED SFC HIGH WILL MOVE EAST OF THE REGION ON
SUNDAY...WHICH WILL MARK THE BEGINNING OF A WARMING TREND AS SFC
WINDS SHIFT TO THE SOUTHEAST.  AFTER A COLD START...TEMPERATURES
SHOULD WARM INTO THE MID AND UPPER 50S UNDER MOSTLY SUNNY SKIES.

LONG RANGE MODELS ARE IN FAIRLY SIMILAR AGREEMENT FOR THE PERIOD
SUNDAY NIGHT THROUGH TUESDAY.  THIS TIME FRAME WILL FEATURE AN UPPER
LVL RIDGE OVER THE GREAT LAKES/ERN UNITED STATES...WITH A DIGGING
EASTERN PACIFIC MID LVL TROF.  WITH CONTINUED SOUTHERLY FLOW AND
WARMING 850 MB TEMPS...HIGH TEMPERATURES WILL ALSO WARM INTO THE 60S
AND PERHAPS EVEN A FEW LOWER 70S BY TUESDAY.

A S/WV TROF IS FORECAST TO PUSH INTO THE PLAINS ON TUESDAY...AND
THEN EVENTUALLY INTO THE WESTERN GREAT LAKES MIDDLE OHIO VALLEY BY
WEDNESDAY.  IT WILL WEAKEN SOME AS IT WILL HAVE A HARD TIME
PENETRATING THE MID LVL RIDGE.  WILL CONTINUE WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND WEDNESDAY NIGHT.

COOLING WILL BE MINIMAL BEHIND COLD FRONT FOR THURSDAY...SO HIGH
TEMPS IN THE 60S ARE EXPECTED.

MID LVL RIDGING IS EXPECTED TO DEVELOP ONCE AGAIN AHEAD OF CLOSED H5
LOW OFF THE CALIFORNIA COAST BY FRIDAY.  THE BUILDING RIDGE WILL
LIKELY BE ACCOMPANIED BY A SFC WARM FRONT.  WILL LEAVE EXTENDED DRY
ATTM...LETTING LATER FORECAST SHIFTS FINE TUNE WARM FRONTAL PASSAGE
TIMING.

&&

.AVIATION...
FRONT ALONG WITH LOW CLOUDS IN THE VCNTY OF SBN. THE FRONT SHOULD
ACCELERATE SE THIS AFTERNOON AS THE UPPER LEVEL SYSTEM LIFTS
NORTHEAST. LEFT VCNTY THUNDER AT FWA. WINDS SHOULD EVENTUALLY SHIFT
NORTH AS THE FRONT PASSES WITH GRADUAL WITH CONDITIONS IMPROVING TO
VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT SATURDAY FOR LMZ043-046.
&&

AVIATION/SHORT TERM...SKIPPER
LONG TERM...HICKMAN
Hazardous weather outlook, Apr 7, 11:36 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1236 PM EDT FRI APR 7 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081645-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1136 AM CDT FRI APR 7 2006 /1236 PM EDT FRI APR 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ESPECIALLY SOUTH
OF A LINE FROM MONTICELLO TO FORT WAYNE TO NAPOLEON. SOME OF
THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING ESPECIALLY SOUTH OF A LINE FROM MONTICELLO TO FORT WAYNE
TO NAPOLEON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-081645-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1236 PM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
WINDS WILL BECOME NORTHERLY AND INCREASE TO 30 KNOTS THIS
AFTERNOON AND CONTINUE TONIGHT. WAVES WILL BUILD TO GREATER THAN 6
FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS AND WAVES WILL SLOWLY DECREASE SATURDAY...DROPPING BELOW
SMALL CRAFT ADVISORY CONDITIONS BY SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

SKIPPER

The radar

The Northern Indiana radar (KIWX), 129 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Jay

When
April 7, 2:52 PM EST to 2:53 PM EST
Where
Jay County, Salamonia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -84.867

Tornado, Adams

When
April 7, 4:14 PM EST to 4:16 PM EST
Where
Adams County, 3 mi NW of Decatur
Rating
F1
Path length
0.8 mi
Path width
100 yd
Property damage
$45,000
Reported by
NWS STORM SURVEY
Coordinates
40.867, -84.967

A tornado touched down roughly 3 miles northwest of Decatur and moved southeast across mainly open fields. Eyewitness reports of debris at the ground but no immediate condensation funnel. The tornado moved over a farm just east of the intersection of county roads West 750 North and North 200 W. While no significant damage occurred, several buildings suffered minor damage including damage to doors and a roof of a barn, trees being uprooted, and structure damage to a refinished garage. A corncob was also found inside a mini van on the property, apparently being thrown by the tornado through the back window. The circulation ended as it move into a grove of trees, roughly 2 miles northwest of Decatur. The damage was consistent with a low end F1 tornado with winds of around 80 mph. No injuries or fatalities were reported. Damage to all property is estimated at around $45,000.

Hail, Huntington

When
April 7, 4:25 PM EST to 4:26 PM EST
Where
Huntington County, 4 mi NW of Warren
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -85.483

Nickel size hail was covering the ground.

Hail, Grant

When
April 7, 4:26 PM EST to 4:27 PM EST
Where
Grant County, 7 mi E of Fairmount
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -85.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyThe tornado archive for Indiana, 2006Warnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496607, 5496653, 5496608, 5496609.